Iowa, 2014

Flash Flooding and Hail in Iowa, June 18, 2014

June 18, 2014 · NWS DMX · 8 events in 4 counties and zones

S. with surface low pressure located over central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$197,000
Crop damage
$5,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Upper level low pressure was located over the southwest U.S. with surface low pressure located over central Nebraska. A warm front extended east from the low across Iowa. Precipitable water values rose to between 1.5 and 2 inches as strong warm air advection and moisture transport took place. Thunderstorms developed north of the warm front. Some of the storms became severe with damaging winds and quarter size hail. Very heavy rain fell, resulting in flash flooding in Kossuth and Humboldt Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 11:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 17, 11:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1216 AM CDT WED JUN 18 2014

.UPDATE...
ISSUED AT 1206 AM CDT WED JUN 18 2014

UPDATED ZONES FOR DELAYED DEVELOPMENT OF THUNDERSTORMS. AIRMASS IS
VERY UNSTABLE WITH NEARLY 5000 J/KG UNCAPPED FOR THE MOST PART.
WITH DEEP CONVERGENCE CONTINUING...EXPECT TO SEE DEVELOPMENT YET.
INITIALLY DISCRETE CELLS...THEN MORE UPSCALE WITH CLUSTER
PROPAGATING SOUTHEASTWARD.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 346 PM CDT TUE JUN 17 2014

ANOTHER ACTIVE NIGHT EXPECTED ACROSS THE
STATE TONIGHT...WITH SOUTHWEST FLOW ALOFT AND ANOTHER IMPULSE OF
ENERGY EVIDENT ON WATER VAPOR IMAGERY ACROSS THE CENTRAL PLAINS
LIFTING NORTHEASTWARD TOWARD THE REGION. SFC LOW CENTERED ACROSS
CENTRAL NE/KS...WITH AN ASSOCIATED WARM FRONT STRETCHING ACROSS
NORTHERN IOWA FROM FAR NORTHWEST IA SOUTHEASTWARD INTO EAST CENTRAL
IOWA. DECENT CU FIELD HAS DEVELOPED ACROSS THE CWA WITH STRONG
INSTABILITY...HOWEVER DECENT CAP IN PLACE WITH H7 TEMPS IN THE +13C
TO +14C ACROSS THE MAJORITY OF THE CWA. WARM FRONT IS EXPECTED TO
LIFT NORTHWARD SOME...WITH STORM INITIATION EXPECTED IN VICINITY OF
THE FRONT TOWARD VERY LATE AFTERNOON/EARLY EVENING TOWARD 00Z
FURTHER NORTH ALONG THE MN/IA BORDER OR JUST NORTH. MOISTURE
TRANSPORT REMAINS ORIENTED INTO THE STATE OVERNIGHT...WITH A
STRENGTHENING LLJ THEREFORE EXPECT ACTIVITY TO DIVE SOUTH
SOUTHEASTWARD THROUGH CENTRAL/EASTERN CWA BY LATE EVENING INTO THE
EARLY OVERNIGHT HOURS. A SECONDARY ROUND OF STORMS FROM ACTIVITY
OVER SD WILL POTENTIALLY PUSH SOUTHEASTWARD THROUGH THE CWA LATE
TONIGHT. SEVERE PARAMETERS REMAIN FAVORABLE FOR ALL MODES OF SEVERE
WEATHER...WITH DECENT TURNING IN THE HODOGRAPHS ACROSS NORTHERN IOWA
WHICH IS STORMS ARE GOING EARLY ENOUGH COULD PRESENT A TORNADO
THREAT/HAIL THREAT. AS THE EVENING WEARS ON...THREAT TRANSITIONS
MORE TO A DAMAGING WIND AND HEAVY RAIN THREAT. WITH MUCH OF THE
NORTHERN CWA HAVING RECEIVED HEAVY RAINFALL LAST NIGHT...AND
POTENTIAL FOR ONE MAYBE TWO COMPLEXES PUSHING THROUGH THE AREA
TONIGHT HAVE ISSUED ANOTHER FLASH FLOOD WATCH FOR THE
NORTHERN/EASTERN THIRD TO HALF OF THE CWA. OVERALL DO NOT ANTICIPATE
RAINFALL AMOUNTS QUITE AS HIGH IN SOME LOCATIONS AS IN THE PREVIOUS
NIGHT...BUT WITH SOILS SATURATED FROM THE PREVIOUS RAINFALL IT WILL
NOT TAKE MUCH TO CREATE ADDITIONAL FLOODING ISSUES.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 346 PM CDT TUE JUN 17 2014

CONTINUED ACTIVE PATTERN FOR NEXT SEVERAL DAYS...WITH SEVERE STORMS
AND HEAVY RAINFALL|FLASH FLOODING POTENTIAL TO REMAIN HIGHER THAN
NORMAL. PERSISTENT H500 TROUGH OVER THE WEST AND SUBTROPICAL HIGH
ACROSS THE SOUTHEAST US CONTINUES TO FEED HIGH MOISTURE INTO THE
CENTRAL PLAINS. SUBJECTIVE H850 ANALYSIS AT 12Z TUES SHOWED WIDE
PLUME OF 15C DEW POINTS FROM SOUTH TEXAS NORTH TO EASTERN WYOMING.
WITH LONG WAVE TROUGH IN PLACE...SEVERAL SHORT WAVES EXPECTED TO
TRACK EAST. BY EARLY WED...DECAYING MCS FROM OVERNIGHT SHOULD BE
OVER EASTERN IOWA. OVERNIGHT CONVECTION LIKELY TO KEEP WARM FRONT
TRAPPED ACROSS CENTRAL IOWA. LEFTOVER DEBRIS CLOUDS AND MORNING
OUTFLOW MAY KEEP BOUNDARY FIXED OVER THE AREA WITH RAPID HEATING
OVER NEBRASKA AND SOUTHWEST IOWA SETTING THE STAGE FOR NEARLY A
REPEAT OF THE PAST TWO DAYS. EXPECTING ANOTHER ROUND OF THUNDER TO
DEVELOP BY LATE MORNING OR AFTERNOON OVER THE EAST/NORTHEAST...
POTENTIALLY BACK BUILDING INTO CENTRAL AND SOUTHERN IOWA FROM 21-
06Z. MODELS CONTINUE TO DIFFER ON DETAILS WITH EURO BEING MORE
CONSISTENT/STATIONARY AND GFS MORE PROGRESSIVE WITH EASTERLY
MOVEMENT OF CONVECTION. AT THIS TIME...EURO SEEMS MORE CORRECT GIVEN
POTENTIAL FOR MESO SCALE PROCESSES TO OVERTAKE THE SYNOPTIC FORCING
WHICH WILL MAINTAIN THE BOUNDARY IN IOWA. CONSEQUENTLY...MORE ROUNDS
OF SVR WEATHER AND HEAVY RAINFALL POSSIBLE AND WILL NEED TO EVALUATE
POTENTIAL FOR ANY FLASH FLOODING AREAL COVERAGE AND TIMING FOR
WEDNESDAY THROUGH THURSDAY. HIGHS WILL BE QUITE WARM TO HOT AGAIN SW
SECTIONS WED...WITH WARM READINGS OVER THE NORTHEAST. UPPER LEVEL
H500 WAVE WILL FINALLY LIFT NORTHEAST INTO SOUTHERN CANADA BY 00Z
SATURDAY...ENDING THE WIDESPREAD THREAT FOR HEAVY RAIN AND SEVERE
WEATHER. OVER THE NEXT 36 TO 48 HOURS...PRECIPITABLE WATER VALUES
WILL CONTINUE 1.5 TO 2 INCH RANGE. WARM CLOUD DEPTHS ARE VERY
FAVORABLE FOR HEAVY RAINFALL ONCE AGAIN WITH A LARGE PART OF IOWA
CONTINUING BETWEEN 3500 AND 4000 METERS...11500 AND 13000 FEET IN
DEPTH. CORFIDI VECTORS SUGGEST WEAK FORWARD PROPAGATION
WEDNESDAY/WEDNESDAY NIGHT AND MAY SEE AN MCS OVER EASTERN IOWA LATE
WEDNESDAY MORNING BACKBUILD ACROSS THE AREA THROUGH THE AFTERNOON
AND EVENING HOURS. THE UNUSUAL COMBINATION OF FACTORS MAY LEAD TO
HIGH RAINFALL RATES AND THE POTENTIAL FOR 2 TO 4 INCHES OF RAINFALL
IN A SHORT PERIOD OF TIME. WIND FIELDS ALOFT ARE NOT APPRECIABLY
STRONG WEDNESDAY...THOUGH SEVERE WEATHER WILL STILL BE POSSIBLE THE
FOCUS MAY SHIFT TO A GREATER RISK OF HEAVY RAINFALL. BY THURSDAY...
WIND FIELDS INCREASE ALOFT SHIFTING THE FOCUS BACK SLIGHTLY TOWARD
SEVERE WEATHER.

WARM AND HUMID WEATHER TO REMAIN THROUGH SATURDAY WITH HIGHS IN THE
80S AND LOWS IN THE 60S TO NEAR 70. SOME RELIEF IS EXPECTED LATER IN
THE WEEKEND TO EARLY NEXT WEEK. GEM/EURO SUGGEST CANADIAN HIGH WILL
IMPACT THE AREA BY LATE SUNDAY/MONDAY WITH DRIER WEATHER EXPECTED...
AND COOLER TEMPERATURES. GFS MAY BE BRINGING STORMS AND RAINFALL
BACK TOO QUICKLY. IF THE HIGH HOLDS A BREAK FROM THE ACTIVE WEATHER
SHOULD LAST FOR SEVERAL DAYS.

&&

.AVIATION...18/06Z
ISSUED AT 1206 AM CDT WED JUN 18 2014

LITTLE CHANGE IN THINKING WITH WARM FRONT MOVING LITTLE CURRENTLY
IT EXTENDS FROM NERN NEBRASKA INTO NRN ILLINOIS. LITTLE MOVEMENTTONIGHT...AND
MAY SLIP FARTHER SOUTH WITH THUNDERSTORM DEVELOPMENT OVER NIGHT.
SOME MVFR CONDITIONS IN STRATUS AND FOG AROUND SUNRISE. REST OF
THE DAY VFR WITH REDEVELOP OF THUNDERSTORMS EXPECTED FOR THE MID
AND LATE AFTERNOON HOURS.

OUTLOOK...UNSETTLED WEATHER EXPECTED FOR THE NEXT SEVERAL DAYS.
ANTICIPATE NIGHTLY THUNDERSTORM DEVELOPMENT NEXT FEW DAYS WITH
SOME MVFR CONDITIONS WITHIN 2 HOURS OF SUNRISE EACH NIGHT.

&&

.HYDROLOGY...
ISSUED AT 346 PM CDT TUE JUN 17 2014

SEVERAL ROUNDS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE
PERIOD. TONIGHTS CONVECTION WILL BE CONCENTRATED OVER NORTHERN IOWA
AND PORTIONS OF NORTHEAST AND CENTRAL IOWA MAINLY ALONG AND NORTH OF
US HIGHWAY 30. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE
WEDNESDAY MORNING INTO THE AFTERNOON/EVENING HOURS...POSSIBLY BACK
BUILDING ACROSS CENTRAL AND SOUTHERN IOWA DURING THE AFTERNOON.
ADDITIONALLY...MORE RAIN IS POSSIBLE THURSDAY INTO THURSDAY NIGHT.
FLASH FLOOD GUIDANCE CONTINUES TO LOWER WITH EACH RAIN EVENT. MOST
OF THE NORTH TWO THIRDS OF THE AREA IS LOOKING AT 1 HOUR FFG OF 1.25
TO 1.75 INCHES WITH THE SOUTHERN THIRD 2 TO 2.5 INCHES. 3 HOUR
GUIDANCE IS 1.88 TO ABOUT 3 INCHES. WITH THE POTENTIAL FOR 2 TO 4
INCHES IN A SHORT PERIOD OF TIME...FLASH FLOODING WILL BE A
POSSIBILITY TONIGHT ACROSS THE NORTH AND POSSIBLY OVER MORE OF THE
AREA WEDNESDAY.

RECENT AND FORECAST RAINFALL HAVE RESULTED IN SIGNIFICANT RISES ON
RIVERS IN THE NORTHERN CWA...WITH SOME RIVERS ALREADY ABOVE FLOOD
STAGE. RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE DES MOINES
RIVER BASIN UNTIL FURTHER NOTICE.

CONCERN IS THE IMPACT OF SUCCESSIVE RAINFALL EVENTS ON THE
STREAMS...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA. QPF
ENSEMBLE HYDROGRAPHS SUGGEST THAT ADDITIONAL RAINFALL WILL LIKELY
PROLONG THE FLOODING IN LOCATIONS ALREADY WARNED...AND MAY RESULT IN
NEW FLOODING. FOR EXAMPLE...QPF ENSEMBLE HYDROGRAPHS SUGGEST THE
POSSIBILITY OF MODERATE FLOODING IN THE NORTHERN DES MOINES RIVER
BASIN...WITH MINOR FLOODING POSSIBLE DOWN TO SAYLORVILLE RESERVOIR.
THEY SHOW MINOR TO LOW-END MODERATE FLOODING POSSIBLE ON OTHER
STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BLACK HAWK-
BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

UPDATE...MS JUN 14
SHORT TERM...BEERENDS
LONG TERM...REV
AVIATION...MS JUN 14
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Jun 17, 2:47 PM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE JUN 17 2014

IAZ004>007-015>017-023>028-033>039-048>050-182100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
347 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL THUNDERSTORMS AND SEVERE WEATHER WILL BE POSSIBLE LATE
THIS AFTERNOON AND OVERNIGHT. SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...THOUGH TORNADOES
WILL ALSO BE POSSIBLE ESPECIALLY NORTH OF HIGHWAY 20 IN THE EVENING
HOURS. LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL ALSO BE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD WITH THE HIGHEST CHANCES WEDNESDAY THROUGH
THURSDAY NIGHT. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL
BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE
WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
AND AGAIN WEDNESDAY THROUGH THURSDAY.

IAZ044>047-057>062-070>075-081>086-092>097-182100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
347 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE ADDITIONAL CHANCES FOR SEVERE WEATHER IN THE AFTERNOON
AND OVERNIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE... WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREAT...THOUGH A ISOLATED
TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER
OF THE PERIOD WITH THE HIGHEST CHANCES WEDNESDAY THROUGH THURSDAY
NIGHT. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND
AGAIN WEDNESDAY THROUGH THURSDAY.

REV

The radar

The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Palo Alto

When
June 18, 1:00 AM CST to 1:05 AM CST
Where
Palo Alto County, Emmetsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.120, -94.700

Trees were blown down.

Thunderstorm Wind, Emmet

When
June 18, 1:13 AM CST to 1:15 AM CST
Where
Emmet County, 2 mi S of Ringsted
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.271, -94.520

Power poles were blown down.

Thunderstorm Wind, Kossuth

When
June 18, 1:27 AM CST
Where
Kossuth County, 0.69 mi S of Whittemore
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.060, -94.420

Large tree limbs were blown down with parts of the city without power.

Hail, Kossuth

When
June 18, 1:30 AM CST
Where
Kossuth County, Algona
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Social Media
Coordinates
43.070, -94.230

Flash Flood, Kossuth

When
June 18, 2:24 AM CST to 7:00 AM CST
Where
Kossuth County, 1.9 mi S of Algona to 1.63 mi S of Algona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.043, -94.225

Water flowing over the road at the intersection of Highway 169 and 190th Street.

Flash Flood, Kossuth

When
June 18, 2:24 AM CST to 7:00 AM CST
Where
Kossuth County, 2.18 mi SW of Irvington to 2.32 mi SW of Irvington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.996, -94.229

Water flowing over the intersection of Highway 169 and 160th Street.

Flash Flood, Kossuth

When
June 18, 4:00 AM CST to 7:00 AM CST
Where
Kossuth County, 3.08 mi WSW of Lotts Creek to 2.09 mi SSE of Burt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.158, -94.429

Almost all streets in town were under water due to the combination of three inches of rain and the sewer system being overwhelmed. Many homes and businesses had water in the basement.

Flash Flood, Humboldt

When
June 18, 7:30 AM CST to 10:00 AM CST
Where
Humboldt County, 3.21 mi W of Ottosen to 2.33 mi ENE of Livermore
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.908, -94.443

Numerous roads were closed throughout Humboldt County due to standing or flowing water. The worst impacts were over the northwest part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514001, 514000, 514002, 513999, 513995, 525776, 513997, 513998.